Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 A 17 yo boy with feet pain  



Post Reply  
  • 0/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author8 Posts
  #1

A 17 yo male presents with stomach cramps, vertigo and feet pain. On PE he seems confused, mumbles and has multiple abrasions on the buccal mucosa. His feet are oversensitive to touch to the extent that he's unable to take his socks off. What are the next steps in a diff.diag. and what could be the primary diagnosis?




  #2

peripheral blood morphology
serum .


Permicious anemia


  #3

it sounds some kinda poisoning but i dont know what it is


  #4

Alice8: good nose - intoxication indeed. Now gotta figure out what kind of causative agent would that be. I have to admit that it aint gonna be easy:-)
Labs:
- ABG: low Sat (<90) and decreasing - now on mech.vent.
- ABG: acidosis (compensatory, orig. - mixed)
- CXR: cardiomegaly (profound)
- Transaminases: >300
- Hight Creat & BUN

On fifth day he develops acne-like rash on both cheeks. The over-all condition is deteriorating. CT: multifocal cerebral atrophy, malatio cerebri - frontal lobes.
On seventh day his hair begin to fall out in a "mole-bitten" pattern. At this moment we have all key signs&symptoms to make a diagnosis.


  #5

Looks like heavy metal toxicity.
Is it thallium by any chance?


  #6

Perfect shot - BULL'S EYE !!! Usually it takes some time to ascertain the diagnosis - labs for thallitoxicosis are seldom available at the Children Hospitals and sometimes symptoms may show up in a helter-skelter pattern so usually these kids are initially diagnosed with Guillian-Barre syndrome because of the misleading picture of muscle weakness and acute pain in extremities.
Prussian Blue is a drug of choice along with a hemodialysis and potassium supplementation (thallium represses potassium from the ion pumps causing their partial or comlete blockage).
Prognosis depends on the time of intervention (the sooner the better).


  #7

I would go for a few tests on the pt, and then think about the D/D.

Take the history in detail, involve the toxicologists also.


  #8

What is Thallitaxicosis How can anyone get it ? DO they ingest them or Drug abuse or what ? Please explainn.





Bookmark and Share



This thread is closed, so you cannot post a reply.



Login or Register to post messages








show Similar forum topics

HEMAT.....a 14 yo boy withleft knee pain
4-yo boy with leg pain
a 6 YO BOY WITH MACULES......
show Related resources









Advertise | Support | Premium | Contact